Endocrine Abstracts (2015) 38 P60 | DOI: 10.1530/endoabs.38.P60

Sodium-glucose co-transporter 2 inhibitor associated normoglycaemic ketoacidosis

Shane Bobart1,2, Benjamin Gleason1,2, Jonathan Schroeder1,2, Nydia Martinez1,2, Keith Norris1,2 & Sandra Williams1,2


1Cleveland Clinic, Weston, Florida, USA; 2UCLA, Los Angeles, California, USA.


Sodium–glucose co-transporter 2 (SGLT2)-inhibitors represent a new class of drugs that inhibit glucose re-uptake in the proximal renal tubule resulting in glycosuria, with concomitant weight loss and improved glycaemic control in patients with type 2 diabetes mellitus (T2DM). Since becoming available, SGLT2 inhibitors have been implicated in over 20 reported cases of diabetic ketoacidosis or ketosis. In many cases there was an antecedent period of decreased oral intake, and treatment included both i.v. insulin and dextrose.

We report the case of a female in her mid 40’s with T2DM on metformin, liraglutide, and canagliflozin, presenting 2 days after elective cosmetic surgery with dyspnea, nausea, and vomiting. She had clinical and laboratory evidence of severe ketoacidosis, associated with severe glycosuria. Labs were notable for pH 7.0, β-hydroxybutyrate level 140.4 mg/dl, urine glucose >1500 mg/dl, serum bicarbonate 6 mmol/l, and anion gap was 33, despite serum glucose of only 180 mg/dl and minimally elevated serum lactate.

Based on the observation that most reported cases of ketoacidosis with use of SGLT2 inhibitors share features of antecedent decrease in oral intake, absence of significant hyperglycemia, and presence of significant glycosuria, we posited this ketoacidosis may involve a deficiency of glycogen stores resulting from significant glycosuria, and triggered in susceptible individuals when carbohydrate intake decreases. Thus, we discontinued the initial insulin infusion and continued i.v. dextrose only, which led to complete resolution of clinical and laboratory evidence of ketoacidosis. We believe this is the first report of SGLT2-associated ketoacidosis treated with dextrose alone and therefore supporting a mechanism unrelated to diabetic ketoacidosis.

Until the mechanisms underlying the risk associated with these drugs are identified, such as subclinical genetic defects in hepatic fuel storage and metabolism, clinicians should use caution with any use of these agents during periods of fasting and/or severely carbohydrate-restricted diets.

Article tools

My recent searches

No recent searches.